Pennsylvania, 2002

Damaging Wind in Pennsylvania, July 28, 2002

July 28, 2002 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 28, 10:00 AM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 28, 10:00 AM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1100 AM EDT SUN JUL 28 2002

UPDATED AGAIN MAINLY TO CLEAN UP MORN/AFTN WORDING.
NO CHANGES BEYOND FIRST PD.

CORRECTION. SPS REISSUED FOR ENTIRE CWA FOR POTENTIAL SEVERE.

.CTP...SPS (SEVERE WEATHER STATEMENT) FOR ENTIRE CFA.

GARTNER

In the hours before

Special weather statement, Jul 28, 10:44 AM EST, 1 hour 56 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-282245-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1144 AM EDT SUN JUL 28 2002

...SEVERE THUNDERSTORMS AND LOCALLY VERY HEAVY RAIN ARE POSSIBLE
THIS AFTERNOON AND EVENING...

HOT AND HUMID AIR IS IN PLACE ACROSS ALL OF CENTRAL PENNSYLVANIA AND
THE SUSQUEHANNA VALLEY. THUNDERSTORMS WILL DEVELOP IN THIS MUGGY
AIRMASS THIS AFTERNOON INTO EARLY TONIGHT. HIGH TEMPERATURES IN THE
UPPER 80S TO MID 90S...ALONG WITH INCREASING AND VEERING WINDS IN
THE LOW TO MID LEVELS OF THE ATMOSPHERE...WILL HELP TO INTENSIFY THE
THUNDERSTORMS THIS AFTERNOON...WITH SOME BECOMING SEVERE.

ALTHOUGH THE MAIN SEVERE WEATHER THREAT WILL COME IN THE FORM OF A
DAMAGING WIND GUST AROUND 60 MPH...LARGE HAIL AND AN ISOLATED
TORNADO IS ALSO POSSIBLE.

LOCALLY VERY HEAVY RAINFALL OF OVER 2 INCHES...AND RAPID RISES IN
STREAMS AND CREEKS...COULD OCCUR IN PLACES THAT RECEIVE 2 OR 3
THUNDERSTORMS WITHIN A SHORT PERIOD OF TIME.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA TODAY AND
TONIGHT FOR FURTHER STATEMENTS...AND POSSIBLE SEVERE THUNDERSTORM
WATCHES OR WARNINGS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

BUDD

The radar

The State College radar (KCCX), 92 km away, was scanning. The volume nearest the first event began at 17:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lycoming

When
July 28, 12:40 PM EST
Where
Lycoming County, Williamsport
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
41.250, -77.000

Trees and power lines were reported down in Williamsport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303263.